Skip to main content
Log in

Precedence-constrained covering problems with multiplicity constraints

  • Published:
Journal of Combinatorial Optimization Aims and scope Submit manuscript


We study the approximability of covering problems when the set of items chosen to satisfy the covering constraints must form an ideal of a given partial order. We examine the general case with multiplicity constraints, where item i can be chosen up to \(d_i\) times. For the basic precedence-constrained knapsack problem (PCKP) we answer an open question of McCormick et al. (Algorithmica 783:771–787, 2017) and show the existence of approximation algorithms with strongly-polynomial bounds. PCKP is a special case, with a single covering constraint, of a precedence-constrained covering integer program (PCCP). For a general PCCP where the number of covering constraints is \(m \ge 1,\) we show that an algorithm of Pritchard and Chakrabarty (Algorithmica 611:75–93, 2011) for covering integer programs can be extended to yield an f-approximation, where f is the maximum number of variables with nonzero coefficients in a covering constraint. This is nearly-optimal under standard complexity-theoretic assumptions and rather surprisingly matches the bound achieved for the problem without precedence constraints.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Fig. 1
Fig. 2

Similar content being viewed by others

Data Availability

Data sharing not applicable to this article as no datasets were generated or analysed during the current study.


  • Carnes T, Shmoys DB (2015) Primal-dual schema for capacitated covering problems. Math Program 153(2):289–308.

    Article  MathSciNet  MATH  Google Scholar 

  • Carr R.D, Fleischer L, Leung V.J, Phillips C.A (2000) Strengthening integrality gaps for capacitated network design and covering problems. In: SODA. pp. 106–115

  • Dilworth R.P (2009) A decomposition theorem for partially ordered sets. In: Classic papers in combinatorics. pp. 139–144. Springer: Berlin

  • Dinur I, Guruswami V, Khot S, Regev O (2005) A new multilayered PCP and the hardness of hypergraph vertex cover. SIAM J Comput 34(5):1129–1146.

    Article  MathSciNet  MATH  Google Scholar 

  • Espinoza D, Goycoolea M, Moreno E (2015) The precedence constrained knapsack problem: separating maximally violated inequalities. Discrete Appl Math 194:65–80.

    Article  MathSciNet  MATH  Google Scholar 

  • Kellerer H, Pferschy U, Pisinger D (2004) Knapsack problems. Springer, Berlin

    Book  MATH  Google Scholar 

  • Khot S, Regev O (2008) Vertex cover might be hard to approximate to within 2-epsilon. J Comput Syst Sci 74(3):335–349.

    Article  MATH  Google Scholar 

  • Kolliopoulos SG, Skarlatos A (2021) Precedence-constrained covering problems with multiplicity constraints. In: Könemann J, Peis B (eds) Approximation and online algorithms - 19th international workshop, WAOA 2021, vol 12982. Lecture Notes in Computer Science. Springer: Berlin, pp. 234–251

  • Kolliopoulos SG, Young NE (2005) Approximation algorithms for covering/ packing integer programs. J Comput Syst Sci 71:495–505

    Article  MathSciNet  MATH  Google Scholar 

  • Koufogiannakis C, Young NE (2013) Greedy \(\Delta \)-approximation algorithm for covering with arbitrary constraints and submodular cost. Algorithmica 66(1):113–152.

    Article  MathSciNet  MATH  Google Scholar 

  • McCormick ST, Peis B, Verschae J, Wierz A (2017) Primal-dual algorithms for precedence constrained covering problems. Algorithmica 78(3):771–787

    Article  MathSciNet  MATH  Google Scholar 

  • Pritchard D, Chakrabarty D (2011) Approximability of sparse integer programs. Algorithmica 61(1):75–93

  • Trevisan L (2001) Non-approximability results for optimization problems on bounded degree instances. In: Proceedings of the thirty-third annual ACM symposium on theory of computing. pp. 453–461

  • Woeginger GJ (2003) On the approximability of average completion time scheduling under precedence constraints. Discrete Appl Math 131(1):237–252

    Article  MathSciNet  MATH  Google Scholar 

  • Wolsey L (1975) Facets for a linear inequality in 0–1 variables. Math Program 8:168–175

    Article  Google Scholar 

Download references


The authors declare that no funds, grants, or other support were received during the preparation of this manuscript.

Author information

Authors and Affiliations



All authors contributed equally to this work. All authors read and approved the final manuscript.

Corresponding author

Correspondence to Stavros G. Kolliopoulos.

Ethics declarations

Conflict of interest

The authors have no relevant financial or non-financial interests to disclose.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

A preliminary version of this work appeared in Kolliopoulos and Skarlatos (2021).

Rights and permissions

Springer Nature or its licensor (e.g. a society or other partner) holds exclusive rights to this article under a publishing agreement with the author(s) or other rightsholder(s); author self-archiving of the accepted manuscript version of this article is solely governed by the terms of such publishing agreement and applicable law.

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Kolliopoulos, S.G., Skarlatos, A. Precedence-constrained covering problems with multiplicity constraints. J Comb Optim 45, 106 (2023).

Download citation

  • Accepted:

  • Published:

  • DOI: